Alert archive / North Carolina / Frost Advisories in 2020
Frost Advisory 3, NWS Wilmington, NC
NWS Wilmington, NC issued this frost advisory at Apr 15, 2020, 3:13 PM EDT for 6 counties in North Carolina; 4 counties in South Carolina. It took effect at Apr 16, 2020, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2020, 3:13 PM EDT (19:13 UTC)
- In effect from
- Apr 16, 2020, 2:00 AM EDT
- Expired
- Apr 16, 2020, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Dillon County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS72 KILM 151913 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 313 PM EDT Wed Apr 15 2020 NCZ105-160315- /O.NEW.KILM.FR.Y.0003.200416T0600Z-200416T1200Z/ Inland Pender- Including the city of Burgaw 313 PM EDT Wed Apr 15 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY... * WHAT...Overnight lows in the mid-30s will result in frost formation. * WHERE...Inland Pender County. * WHEN...From 2 AM to 8 AM EDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Take steps now to protect tender plants from the cold. && $$ 21
3 follow-up statements
318 WWUS72 KILM 152127 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 527 PM EDT Wed Apr 15 2020 NCZ087-096-099-107-109-SCZ017-024-033-059-160800- /O.EXA.KILM.FR.Y.0003.200416T0600Z-200416T1200Z/ Robeson-Bladen-Columbus-Inland New Hanover-Inland Brunswick- Marlboro-Dillon-Marion-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Wilmington, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Dillon, Marion, Mullins, Loris, Green Sea, and Aynor 527 PM EDT Wed Apr 15 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY... * WHAT...Temperatures as low as the mid 30s result in frost formation. * WHERE...In South Carolina, Marlboro, Dillon, Marion and Northern Horry Counties. In North Carolina, Robeson, Bladen, Columbus, Inland New Hanover and Inland Brunswick Counties. * WHEN...From 2 AM to 8 AM EDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NCZ105-160800- /O.CON.KILM.FR.Y.0003.200416T0600Z-200416T1200Z/ Inland Pender- Including the city of Burgaw 527 PM EDT Wed Apr 15 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY... * WHAT...Temperatures as low as the mid 30s will result in frost formation. * WHERE...Inland Pender County. * WHEN...From 2 AM to 8 AM EDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
550 WWUS72 KILM 160733 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 333 AM EDT Thu Apr 16 2020 NCZ087-096-099-105-107-109-SCZ017-024-033-059-161200- /O.CON.KILM.FR.Y.0003.000000T0000Z-200416T1200Z/ Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Dillon-Marion-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Wilmington, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Dillon, Marion, Mullins, Loris, Green Sea, and Aynor 333 AM EDT Thu Apr 16 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures of 33 to 35 will result in frost formation. * WHERE...In South Carolina, Marion, Northern Horry, Marlboro and Dillon Counties. In North Carolina, Inland Pender, Inland New Hanover, Inland Brunswick, Robeson, Bladen and Columbus Counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ 8
774 WWUS72 KILM 161200 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 800 AM EDT Thu Apr 16 2020 NCZ087-096-099-105-107-109-SCZ017-024-033-059-161300- /O.EXP.KILM.FR.Y.0003.000000T0000Z-200416T1200Z/ Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Dillon-Marion-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Wilmington, Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, Dillon, Marion, Mullins, Loris, Green Sea, and Aynor 800 AM EDT Thu Apr 16 2020 ...FROST ADVISORY HAS EXPIRED... $$ 21
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Apr 15, 1:27 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 15, 1:27 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
127 PM EDT Wed Apr 15 2020
.SYNOPSIS...
Weak low pressure will bring a few showers to the area this
morning, especially south of Cape Fear, before quickly moving
out later today. High pressure will bring dry weather Thursday
into Friday. Shower chances will increase once again late in the
week and persist into the weekend.
&&
.UPDATE...
Clouds and cold air advection continue to linger behind the
exiting cold front leading to a pool of cold air over
southeastern NC and northeastern SC. As clouds clear this
afternoon, we should recover nicely into the mid and upper 50s
with breezy northerly winds. Small Craft Advisory conditions
continue over the coastal waters through late this afternoon.
&&
.NEAR TERM /THROUGH THURSDAY/...
Weak low pressure is shooting east and off the southern NC coast
this morning, allowing a cold front to slide southward. This front
should be through Georgetown and offshore by sunrise with shallow
cold advection strengthening on north breezes. That's about the only
part of this forecast that has high certainty.
A shallow layer of moist isentropic lift on the 300K theta surface
(approximately 6000 feet AGL) will develop along the coast early
this morning. Showers should develop offshore, and may spread
onshore as well through about 10 or 11 a.m. Lapse rates are steep
enough above this shallow lift that convection of considerable depth
is possible. I'm including a short period of isolated thunder near
the coast around sunrise when moisture depth is progged to be best.
It's worth noting virtually all models have thus far massively
overestimated the extent of precipitation across the Carolinas ever
since Tuesday evening, and my confidence in rainfall location or
amounts remains rather low. Forecast PoPs range from 20 percent
inland to 50-60 percent along the beaches and Cape Fear area, with
QPF under a quarter inch.
With ongoing cold advection throughout the day, temperatures should
continue to fall after sunrise and could dip as low as the upper 40s
across part of southeastern NC by late this morning. Clouds should
begin to fragment this afternoon. Highs are forecast to eventually
reach 55-60 degrees late in the day, warmest across the Pee Dee
region. The chilly airmass will cool further tonight as radiational
cooling conditions become pretty good. Lows in the upper 30s to
lower 40s are forecast, with patchy frost in the colder locations.
It's possible we'll need a frost advisory across parts of southeast
NC maybe into Marlboro County, SC before all is said and done.
Offshore winds and milder temperatures are expected on Thursday
under sunny skies.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The short term period should be very quiet as a return flow
develops. High pressure which will have responsible for another
round of unseasonably cold temperatures will be on the move with
a southeast flow developing. As usual a coastal trough will try
and take shape so the end of the period, later Friday should
see just an increase in clouds. Temperatures will reflect the
return flow with lows Friday morning well into the 40s followed
by lower to middle 70s later that afternoon.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The extended period still looks unsettled at least early on. A
cold front will move across Saturday associated with a modest
shortwave moving across the midwest. A more southern stream
system will be quick on its heels Sunday and it appears to be
better organized as well. I wanted to put in a dry period for
late Saturday into Sunday but the quick moving ECMWF gives me
pause. The GFS does show a slower second system so not all hope
is lost for the weekend. Temperatures will generally be above
climatology moreso as time progresses.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front that moved through the area this morning is now
positioned off the coast and continues to funnel cold air into
the Carolinas. Northerly winds at 10-15 knots with gusts to
around 20 knots are expected through the remainder of the day as
the cold front continues the trek westward. Lingering cloud
cover over the area currently will keep terminals in MVFR over
the next couple of hours with general improvements to VFR by
late this afternoon. Skies will become clear this evening
outside of a few cirrus clouds along the coast as northerly
winds subside. Clear and VFR on Thursday.
Extended Outlook...VFR Thursday continuing through Friday. A
chance for MVFR conditions on Saturday. VFR Sunday followed by
chances for further flight restrictions early next week.
&&
.MARINE...
A cold front will slide off the coast before sunrise this morning,
shifting southwest winds to the north with wind speeds increasing to
20-25 knots. A Small Craft Advisory will remain posted for all of
our forecast area through this afternoon. The strongest winds are
anticipated to occur late this morning, with gradually diminishing
speeds this afternoon into this evening. Seas currently 3-4 feet
should build to 4-6 feet late this morning, then will diminish
tonight into Thursday as lighter offshore winds develop ahead of an
incoming area of high pressure.
No really dynamic systems to affect the coastal waters through
the short and long term periods. Winds will be quite changeable
however as a couple of systems move across with one Saturday and
one again late Sunday. The strongest winds will occur ahead of
Sunday's system with a southwest flow of 15-20 knots. A offshore
flow will be in place later Saturday albeit briefly and again
early next week in the wake of the second stronger system.
Significant seas will be modest for the most part as well. Early
Saturday and later Sunday the range may click up to 3-5 feet
briefly but be in a 2-4 foot range the remainder of the time.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ254-
256.
Small Craft Advisory until 7 PM EDT this evening for AMZ250-
252.
&&
SYNOPSIS...ILM
UPDATE...21
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...TRA/SHKHazardous weather outlook, Apr 15, 3:53 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 353 AM EDT Wed Apr 15 2020 AMZ250-252-160800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 353 AM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106>108-110-SCZ023-032-033-039-054>056-058-059-160800- Coastal Pender-Inland New Hanover-Coastal New Hanover- Coastal Brunswick-Darlington-Florence-Marion-Williamsburg- Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 353 AM EDT Wed Apr 15 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-160800- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 353 AM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-024-160800- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Dillon- 353 AM EDT Wed Apr 15 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Frost is possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
Nearby
Frost Advisories in North Carolina, 2020Frost Advisories in South Carolina, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.